Hail, Howard
- When
- August 18, 2:08 PM CST
- Where
- Howard County, Bonair
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -92.200
Quarter sized hail fell near Bonair.
Thunderstorms developed along a stationary front during the afternoon of August 18th over northeast Iowa. These storms dropped some large hail as they tracked across Howard, Winneshiek and Allamakee Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed along a stationary front during the afternoon of August 18th over northeast Iowa. These storms dropped some large hail as they tracked across Howard, Winneshiek and Allamakee Counties. The largest hail reported was golf ball sized near Decorah (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 11:57 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1257 PM CDT MON AUG 18 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 324 AM CDT MON AUG 18 2014 CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED TROUGHING FROM LAKE WINNIPEG INTO THE DAKOTAS AND RIDGING OVER MICHIGAN. BETWEEN THESE TWO FEATURES...THERE WERE SHORTWAVES NEAR LA CROSSE AND IN SOUTHEAST SOUTH DAKOTA. DPVA FROM THE FORMER SHORTWAVE...COMBINED WITH A ZONE OF 850MB MOISTURE TRANSPORT WHICH EXTENDED FROM NORTH CENTRAL IA INTO NORTH CENTRAL WI...HAS RESULTED IN SCATTERED TO NUMEROUS CONVECTION OVER THE NORTHWEST HALF OF THE FORECAST AREA. PRECIPITABLE WATER VALUES FROM THE RAP SHOW VALUES OF 1.5-1.8 INCHES IN GENERAL...HIGHEST WITHIN THE CONVECTION. THESE HIGH VALUES HAS ALLOWED CONVECTION TO HAVE HEAVY RAINFALL RATES... WITH UPWARDS OF 2 INCHES PER HOUR FROM THE ONE THAT WENT THROUGH THE ROCHESTER AREA LATE LAST EVENING. TO THE WEST...ANOTHER ZONE OF 1.5- 1.8 INCH PRECIPITABLE WATER WAS PRESENT OVER FAR WESTERN MN...AHEAD OF THE DAKOTAS UPPER TROUGH AND SOUTHEAST SOUTH DAKOTA SHORTWAVE. DPVA FROM THESE FEATURES ACTING ON THE MOISTURE RESULTING IN ISOLATED SHOWER AND STORM ACTIVITY IN FAR WESTERN MN TOO. THE UPPER TROUGH FROM LAKE WINNIPEG INTO THE DAKOTAS REMAINS ON TRACK TO MOVE INTO THE FORECAST AREA TONIGHT. PRETTY MUCH ALL DAY TODAY THROUGH THE EVENING HOURS THE FORECAST AREA IS UNDER FALLING 500MB HEIGHTS. COMBINE THIS WITH A SERIES OF SHORTWAVES COMING THROUGH FROM THE TROUGH SUCH AS THAT ONE IN SOUTHEAST SOUTH DAKOTA...THE 1.5-1.8 INCH PRECIPITABLE WATER AIRMASS IN PLACE...AND DAYTIME HEATING TO ADD EVEN MORE INSTABILITY...RESULTS IN A VERY FAVORABLE SETUP FOR CONVECTION. THE MAJORITY OF THE FORECAST AREA SHOULD SEE RAIN OVER THE NEXT 18 HOURS...WITH CORRIDORS OF HEAVIER RAIN POSSIBLE DUE TO THE HIGH PRECIPITABLE WATER VALUES. SPECIFICALLY TIMING THE WET AND DRY PERIODS IS VERY PROBLEMATIC... BUT IN GENERAL IT SEEMS AS IF THERE COULD BE A DRY PERIOD AROUND MID- MORNING. THIS WOULD CORRELATE WITH THE WEAKENING OF THE LOW LEVEL JET AND A PERIOD OF SUBSIDENCE BETWEEN THE DEPARTING LA CROSSE SHORTWAVE AND THE OTHER SHORTWAVE COMING IN FROM THE SIOUX FALLS. WE\LL SEE. THE AFTERNOON INTO THE EARLY EVENING HOURS CERTAINLY BODE WELL FOR CONVECTION WITH THE DAYTIME INSTABILITY HELP...THUS HIGHEST CHANCES ARE CENTERED THEN. EVEN DURING THIS TIME FRAME...THERE COULD BE 2-3 HOUR BREAKS BETWEEN ROUNDS OF CONVECTION. ANOTHER SPECIFIC NOTE...IT WOULD APPEAR THE SOUTHEAST END OF THE FORECAST AREA MAY NOT GET HIT WITH MUCH CONVECTION UNTIL LATE AFTERNOON OR THE EVENING HOURS. LOOK FOR THE CONVECTION TO PUSH OFF TO THE EAST LATE THIS EVENING THROUGH THE OVERNIGHT HOURS...DUE TO A COMBINATION OF SUBSIDENCE WORKING IN FROM THE WEST WITH THE TROUGH MOVING IN PLACE...AS WELL AS LOSS OF DAYTIME HEATING DIMINISHING INSTABILITY. A COLD FRONTAL PASSAGE LOOKS TO OCCUR AS WELL TONIGHT TO AID IN THE DIMINISHING TREND. REGARDING SEVERE WEATHER POTENTIAL...LOOKING AT SHEAR...WE MAY NEED TO WATCH THE LATE AFTERNOON AND EVENING HOURS. AT 00Z...THE 0- 3KM SHEAR CLIMBS TO 25 KT AROUND I-90 AND 30-35 KT IN NORTHEAST IOWA. IF CONVECTION EXISTS INTO THESE REGIONS...THEY MAY HAVE SOME SEVERE WIND POTENTIAL. OTHERWISE...WARM CLOUD DEPTHS UPWARDS OF 3000-3500 METERS WILL RESULT IN HEAVY RAIN AS THE MAIN CONCERN. HAVE NOT ISSUED ANY FLASH FLOOD WATCH GIVEN ANTECEDENT DRY CONDITIONS...HOWEVER...LOCALIZED FLOOD ADVISORIES OR WARNINGS MAY BE NEEDED...ESPECIALLY IN URBAN AREAS WHICH CANNOT HANDLE HIGHER RAINFALL RATES. THE CONVECTION AROUND TODAY MAKES FOR A TRICKY HIGH TEMPERATURE FORECAST. 925MB TEMPS CLIMBING TO 19-22C ON AN INCREASING SOUTHWEST WIND COULD ALLOW FOR HIGHS OF 80-85 UNDER THE FULL SUN. HOWEVER...HAVE TO HOLD THESE BACK AS MUCH AS 5 DEGREES OR SO TO ACCOUNT FOR CONVECTION. WARMEST READINGS ARE LIKELY IN THE SOUTHEAST END WITH THE LONGEST DRY PERIOD EXPECTED. LOWS TONIGHT EXPECTED ON THE MILD SIDE AGAIN WITH THE COLD FRONTAL PASSAGE MAKING THE BIGGER IMPACT TO LOWERING TEMPERATURES. WITH THE PRECIPITATION ENDING DURING THE NIGHT TIME HOURS...FOG POTENTIAL NEEDS TO BE CONSIDERED. HOWEVER...IT APPEARS THERE SHOULD BE A DECENT WEST TO NORTHWEST BREEZE IN THE WAKE OF THE COLD FRONTAL PASSAGE TO KEEP THE AIR MIXED...PREVENTING FOG FORMATION. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 324 AM CDT MON AUG 18 2014 TUESDAY INTO TUESDAY NIGHT...MODELS TAKE THEIR SWEET TIME IN GETTING THE UPPER TROUGH OUT OF THE REGION. HOWEVER...IT DOES LOOK TO GET A DECENT PUSH EAST LATE TUESDAY NIGHT...RESPONDING TO UPPER RIDGING BEING FORCED TO BUILD UP OVER THE DAKOTAS INTO MN. WHAT\S INTERESTING DURING THIS TIME PERIOD IS SUGGESTIONS OF A SECONDARY COLD FRONT DROPPING SOUTH THROUGH THE AREA DURING THE AFTERNOON AND EVENING...CONNECTED WITH ANOTHER SHORTWAVE COMING THROUGH THE TROUGH. HAVE MAINTAINED SOME PRECIPITATION CHANCES...HIGHEST OVER NORTH CENTRAL WISCONSIN UNDER THE COOLER AIR ALOFT AND HIGHEST PRECIPITABLE WATER. MUCH OF THE PRECIPITATION SHOULD END BY LATE EVENING WITH LOSS OF DAYTIME HEATING AND UPPER TROUGH BEGINNING TO PULL AWAY. IT SHOULD BE NOTED THE RAINFALL RATES ON TUESDAY DO NOT LOOK NEARLY AS HIGH TODAY...A RESULT OF THE PRECIPITABLE WATER VALUES ONLY IN THE 1-1.5 RANGE. LATE TUESDAY NIGHT...WE SHOULD GET A SURFACE RIDGE OF HIGH PRESSURE TO BUILD INTO THE WESTERN 2/3 OF THE REGION. SKIES SHOULD CLEAR AND WINDS WILL RELAX WITH THE RIDGE COMING IN...SETTING UP CONDITIONS FAVORABLE FOR SOME FOG TO FORM. DETAILS ON THE EXPANSE AND THICKNESS OF THE FOG WILL DEPEND EXACTLY ON THE TIMING OF THE RIDGE COMING IN. DESPITE THE COLD FRONTAL PASSAGE...925MB TEMPS ARE PROGGED PRETTY SIMILAR ON TUESDAY TO TODAY. THE SOUTHERN FORECAST AREA SHOULD BE WARMEST GIVEN BETTER MIXING POTENTIAL. FOR WEDNESDAY INTO THURSDAY...MODELS BRING THAT UPPER RIDGING OVER MN INTO THE FORECAST AREA. IT WOULD APPEAR ENOUGH SUBSIDENCE SHOULD BE IN PLACE PRIOR TO THE RIDGE BUILDING IN TO YIELD A DRY DAY WEDNESDAY. ADDITIONALLY...THE MAIN WARM FRONTAL BOUNDARY LOOKS TO BE WELL TO THE SOUTH...ONLY NEAR THE MISSOURI/IOWA BORDER AT 00Z THURSDAY. HOWEVER...THIS BOUNDARY LOOKS TO SURGE NORTHWARD TOWARDS THE FORECAST AREA WEDNESDAY NIGHT...AND POSSIBLY COMPLETELY THROUGH ON THURSDAY. A DECENT PUSH OF 850MB MOISTURE TRANSPORT INTO THE BOUNDARY WILL INITIATE ELEVATED CONVECTION OVER THE SOUTHWEST 2/3 OF THE AREA. AGAIN HEAVY RAIN LOOKS TO BE A BIG CONCERN AS PRECIPITABLE WATER CLIMBS BACK UP TOWARDS 2 INCHES...ALONG WITH A FEED OF INSTABILITY INTO THE CONVECTION FROM THE LOW LEVEL JET...AND POTENTIAL TO BE IN THE RIGHT ENTRANCE REGION OF A JET STREAK OVER LOWER MICHIGAN. RIGHT NOW IT APPEARS THE BOUNDARY SHOULD CONTINUE TO LIFT NORTHWARD...HELPING TO PREVENT A WIDER FLASH FLOOD THREAT...BUT NEEDS TO BE WATCHED CLOSELY. ADDITIONALLY...CANNOT RULE OUT SOME SEVERE WIND POTENTIAL FROM THE CONVECTION. CONVECTION SHOULD DIMINISH LATE THURSDAY MORNING THROUGH THE AFTERNOON HOURS WITH THE WEAKENING OF THE LOW LEVEL JET...AND AS CAPPING COMES IN ALOFT. TEMPERATURES AFTER HOVERING IN THE MID 70S TO LOW 80S THROUGH WEDNESDAY COULD MAKE A MAJOR BOOST ON THURSDAY. THERE IS POTENTIAL ACCORDING TO THE 18.00Z ECMWF FOR LOCATIONS ALONG/WEST OF THE MS RIVER TO GET CLOSE TO 90...ALL DEPENDING ON SUN AND WARM FRONTAL BOUNDARY TRACK. FOR THURSDAY NIGHT THROUGH THE WEEKEND...THE 500MB PATTERN FEATURES UPPER RIDGING TO BEGIN THE PERIOD OVER THE AREA WHILE TROUGHING EXISTS ACROSS THE PACIFIC NORTHWEST. MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY HANDLING THIS TROUGH...AND IT APPEARS SOME OF THIS TROUGH WILL PUSH EAST INTO THE WEEKEND AND HELP SHIFT THE RIDGE EASTWARD. THIS TRANSLATES INTO A STORM SYSTEM TO AFFECT THE REGION FOR FRIDAY THROUGH THE WEEKEND. THE ASSOCIATED WARM FRONT LOOKS TO LIFT INTO THE REGION ON FRIDAY...WHICH MAY OR MAY NOT CONVECT DEPENDING ON CAPPING. A COLD FRONTAL PASSAGE COULD OCCUR ON SATURDAY...FOLLOWED BY A LOW RIDING UP ALONG THE FRONT ON SUNDAY. CONVECTION IS EASILY POSSIBLE ON BOTH OF THESE FEATURES. THEREFORE...CHANCES OF SHOWERS AND THUNDERSTORMS LITTER MUCH OF THE EXTENDED. PRIOR TO THE COLD FRONTAL PASSAGE...925MB TEMPS LOOK TO RANGE FROM 22-26C...SUPPORTIVE OF 80S TO POSSIBLY 90...DEPENDING ON AMOUNT OF SUN. AIRMASS APPEARS HUMID TOO. COOLER AIR THEN FILTERS IN FOR SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING) ISSUED AT 1256 PM CDT MON AUG 18 2014 TWO SHORT WAVE TROUGHS WILL MOVE THROUGH THE AREA DURING THE NEXT 24 HOURS. EACH OF THESE WILL BE RESPONSIBLE FOR ROUNDS OF SHOWERS AND THUNDERSTORMS AT THE TAF SITES. THE FIRST ROUND LOOKS TO AFFECT THE TAF SITES BETWEEN 18.19Z AND 18.23Z...AND THEN ANOTHER ROUND BETWEEN 19.01Z AND 19.04Z. CEILINGS WILL BE IN THE 2500 TO 3500 FOOT RANGE THROUGH 19.08Z...AND THEN BECOME LIFR/IFR THROUGH 19.15Z...AND THEN MVFR AGAIN. A FEW OF THE NAM AND SREF SOLUTIONS ARE INICATING THAT THERE COULD BE THE POTENTIAL FOR SOME DENSE FOG TONIGHT. HOWEVER WITH 15 TO 25 KNOTS ABOVE 950 MB...THINKING THAT THIS MAY JUST END UP BEING MORE STRATUS THAN FOG. HOWEVER...STILL WENT WITH MVFR FOG. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...AJ LONG TERM...AJ AVIATION...WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT MON AUG 18 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 415 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING... DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING THE MAIN HAZARD. AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY. HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ
The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
10 hail. Local standard time, as filed.
Quarter sized hail fell near Bonair.
Quarter sized hail fell just south of Cresco.
Quarter sized hail fell southeast of Bluffton.
Quarter sized hail fell in Waukon.
Golf ball sized hail shredded leaves southeast of Decorah.
Half dollar sized hail fell east of Decorah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535199, 535203, 535201, 535206, 535207, 535209, 535455, 535210, 535211, 535212.